Iowa, 2009

Hail in Iowa, August 9, 2009

August 9, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Ida County on the morning of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Ida County on the morning of August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 2:50 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 2:50 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT SUN AUG 9 2009

.DISCUSSION...
TWO AREAS OF FORCING FOR CONVECTION EXPECTED ACROSS THE AREA TODAY
INTO THIS EVENING. WILL FOCUS ON CONVECTION WITH THE UPPER WAVE
FIRST. CONVECTION HAS BEEN ONGOING ALL NIGHT OVER WRN NEBRASKA AS
THIS WAVE BEGINS TO TURN TO THE NORTHEAST TOWARD THE DAKOTAS. LOTS
OF CIRRUS MOVING NORTH AHEAD OF THIS CONVECTION WILL RESULT IN
MOSTLY CLOUDY SKIES BY MID MORNING OVER MUCH OF CENTRAL SD. FOR
EARLY THIS MORNING...CONVECTION HAS BEEN WEAKENING AS IT MOVES INTO
SD AND THE REDEVELOPING OVER SRN NEBRASKA. HOWEVER...AS THE PV
ANOMALY MOVES NORTHEAST INTO WRN SD BY LATE MORNING...EXPECT SCT
THUNDERSTORMS TO APPROACH SOUTH CENTRAL SD. THESE STORMS SHOULD
SPREAD NORTHEAST THROUGH THE AFTERNOON TOWARD 9V9 AND HON. THESE
STORMS MAY REACH AS FAR EAST AS BKX...FSD AND YKN. MID LEVEL LAPSE
RATES ARE MARGINAL - 6.5 TO 7 C/KM. IN ADDITION...AMPLE CLOUD COVER
WILL KEEP TEMPS IN THE 70S. SO INSTABILITY IS MARGINAL AND DO NOT
EXPECT SEVERE WEATHER WITH THESE STORMS. A SECOND AREA OF FOCUS IS
OVER NW IA. THE AFOREMENTIONED WAVE IS RESULTING IN A MIN OF PRES
RISES OVER WRN KS. EXPECT THIS MIN IN PRES RISES TO MOVE NORTHEAST
WITH THE WAVE. THIS SHOULD VEER WINDS OVER ERN NEBRASKA AND IOWA
MORE TO THE EAST AND RESULT IN THE FRONT STALLING OVER SW IA...AND
PERHAPS EVEN RETURNING BRIEFLY TO THE NORTH TOWARD I80. WITH DEW
POINTS STILL IN THE UPPER 60S TO LOWER 70S AS FAR NORTH AS SUX AND
SLB...THERE WILL BE PLENTY OF INSTABILITY AS TEMPS RISE INTO THE LOW
TO MID 80S WITH MORNING SUN. AS A WEAK WAVE MOVES NORTH ON THE SRN
PERIPHERY OF THE WESTERLIES...STORMS SHOULD DEVELOP OVER NE NEBRASKA
BY MID TO LATE AFTERNOON AND SPREAD INTO NW IA. WHILE THE GFS SHOW A
SMALL POTENTIAL THESE STORMS COULD BE SURFACE BASED...EXPECT THEY
WILL BE ELEVATED. EVEN ELEVATED THERE IS STILL HAVE ENOUGH
SHEAR...40-45 KTS 1-6 KM BULK SHEAR...TO RESULT IN ROTATING STORMS
LATE THIS AFTERNOON AND EVENING AND SUPPORT LARGE HAIL...PERHAPS AS
BIG AS PING PONG BALLS WITH THE STRONGEST STORMS. IN BETWEEN THE
STORMS WITH THE UPPER WAVE OVER CENTRAL SD AND THE FRONTAL BOUNDARY
OVER NW IOWA...THERE WILL BE A MINIMUM OF ACTIVITY. DEFINITLY CANNOT
COMPLETELY RULE OUT CONVECTION OVER SW MN...BUT CHCS ARE LOWEST
THERE AND KEPT POPS BETWEEN 20 AND 30 PERCENT.

AS BOTH WAVES MOVE NORTHEAST OVERNIGHT...THE FRONT WILL PUSH SOUTH
ENDING THE THREAT OF RAIN OVER NW IA LATE TONIGHT. AT THE SAME
TIME...CONVECTION WITH THE UPPER WAVE WILL WEAKEN AND MOVE
NORTHEAST TOWARD NRN MN. BY LATE TONIGHT...COOLER AND DRIER AIR WILL
MOVE INTO THE AREA PUSHING LOWS INTO THE 50S TO LOWER 60S AND DEW
POINTS INTO THE 50S.

MONDAY WILL SEE A LITTLE RECOVERY IN TEMPERATURES AS DRIER AIR WILL
RESULT IN MORE MIXING IN THE AFTERNOON WITH PARTLY TO MOSTLY SUNNY
SKIES. SHOULD BE SOME FAIR WEATHER CU OVER EAST CENTRAL SD AND SW MN
DURING THE AFTERNOON AS MOISTURE IS MIXED OUT OF THE BL.
OTHERWISE...TEMPS WILL BE IN THE 80S WITH THE WARMEST TEMPS IN SOUTH
CENTRAL SD. GRADUAL WARMING IS EXPECTED THROUGH THE REMAINDER OF
THE WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER AND SRLY FLOW DEVELOPS.
COOLEST TEMPS WILL LIKELY BE IN NW IA WHERE THE FLOW WILL BE MORE
SOUTHEASTERLY. NONETHELESS...HIGHS WILL BE IN THE UPPER 80S BY THU.
WARM AIR COMING OFF THE ROCKIES WILL SPREAD OVER MUCH OF EASTERN SD
WHERE IT WILL BE IN THE LOWER TO MID 90S BY THU. IT WILL ALSO BECOME
INCREASINGLY HUMID THROUGH THE WEEK. AFTER TODAY AND TONIGHT...THE
NEXT CHANCE OF RAIN WILL BE TOWARD NEXT WEEKEND. /SCHUMACHER

&&

.AVIATION...
LIGHT FLOW AND LOW LEVEL MOISTURE WILL CREATE AREAS OF MVFR TO IFR
CIGS THROUGH MID MORNING. BEST CHANCE FOR THE IFR CONDITIONS WILL BE
ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA IN THE VICINITY OF
A STATIONARY FRONT.  AT 07Z KSLB REPORTED OVC005 AND KMWM BKN008 FOR
EXAMPLE. DAYTIME HEATING WILL HELP DISSIPATE OR LIFT THE LOW CLOUDS
TO HIGH MVFR/VFR AFTER 16Z.  ENOUGH INSTABILITY ACROSS AREA FOR
POTENTIAL THUNDERSTORMS THIS AFERNOON AND EVENING.  THE NORTHWEST
AND SOUTHEAST PORTIONS OF THE FORECAST AREA HAVE THE BEST CHANCE FOR
CONVECTION LATER TODAY. THE NORTHWEST BECAUSE OF AN APPROACHING
UPPER LEVEL DISTURBANCE AND THE SOUTHEAST DUE TO THE PROXIMITY OF
THE FRONTAL BOUNDARY ENHANCING THE LIFT AND POOLING AVAILABLE
MOISTURE. ANY THUNDERSTORM ACTIVITY SHOULD END BY 10/06Z LEAVING VFR
ACROSS THE AREA THE REST OF SUNDAY NIGHT. /GH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Aug 9, 4:24 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 AM CDT SUN AUG 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
524 AM CDT SUN AUG 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA
BY LATE THIS MORNING AND SPREAD NORTHEAST INTO EAST CENTRAL SOUTH
DAKOTA BY LATE AFTERNOON. THESE STORMS WILL WEAKEN AFTER SUNSET.
THEY ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THIS MORNING OVER
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. THE CHANCE OF
THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON SOUTHEAST OF A
LINE FROM SIOUX CITY TO SPIRIT LAKE. A FEW OF THESE STORMS MAY
HAVE HAIL UP TO THE SIZE OF PING PONG BALLS DURING THE AFTERNOON
AND EVENING. STORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM OVER PORTIONS OF
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 12:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ida

When
August 9, 6:53 AM CST
Where
Ida County, 4.87 mi SSW of Ida Grove Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -95.500

Large hail was accompanied by heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194184.